Illinois, 2004

Ice Storm and Winter Storm in Illinois, January 4, 2004

January 4, 2004 · NWS ILX · 4 events in 4 counties and zones

A winter storm moved into northern portions of Central Illinois late on January 3rd and into the 4th. Heavy snow was reported in Knox, Stark and Marshall, while in McLean County significant ice accumulations around a third of an inch were reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A winter storm moved into northern portions of Central Illinois late on January 3rd and into the 4th. Heavy snow was reported in Knox, Stark and Marshall, while in McLean County significant ice accumulations around a third of an inch were reported. Between 5 and 6 inches of snow was reported in Knox, Stark and Marshall counties with significant blowing and drifting of the snow causing near whiteout conditions in numerous locations. Meanwhile in McLean county, the heavy coating of ice caused power outages in Normal, LeRoy, Downs and Lexington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 4, 10:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 4, 10:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST SUN JAN 4 2004

.DISCUSSION...
CURRENT WARNING/ADVISORIES WILL CONTINUE THRU THIS AFTERNOON. OTHER
THAN SOME MINOR CHANGES TO THE TEMPS AND WINDS IN THE GRIDS...
CURRENT ZONES ARE IN DECENT SHAPE.

WATER VAPOR LOOP INDICATING IMPRESSIVE DIFLUENT PATTERN ACRS ERN MO
THRU CNTRL ILLINOIS WITH COLDEST CLOUD TOPS EXTDG FROM CMI SWWD THRU
STL. MOST PERSISTENT RAIN WITH EMBEDDED THUNDER OCCURRING IN THIS
REGION. A NARROW BAND OF FREEZING RAIN EXTENDS FROM QUINCY NORTHEAST
THROUGH BLOOMINGTON. THE MOST SIGNIFICANT SNOWFALL...THROUGH 10 AM
WAS WEST OF THE ILLINOIS RIVER. ROME HAS JUST REPORTED IN WITH 3.5
INCHES AS OF 1030 AM...WHILE BRADFORD HAS HAD 2.6 INCHES OF SNOW.
SFC LOW OVR SRN MO IS STILL FORECAST TO PUSH EAST ALONG THE OHIO
RIVER THIS AFTERNOON WITH COLDER AIR SLOWLY FILTERING IN OVR THE
FCST AREA. TEMPS ACRS THE FAR NW PORTION OF THE CWFA ARE IN THE LOW
TO MID 20S WHILE ACRS THE SE...READINGS ARE HOLDING IN THE MID 40S.
MODEL RUNS CONTINUE TO SUGGEST THE BEST FORCING WILL BE OCCURING
THROUGH ABOUT 300 PM WITH A SIGNIFICANT DECREASE IN LIFT INTO THIS
EVENING.

&&

.PREV DISCUSSION...STORM COMING TOGETHER FOR ILLINOIS TODAY WITH
SFC LOW OVER RED RIVER VALLEY AS OF 09Z. MODELS MORE INLINE WITH
EACH OTHER AS GFS IS FURTHER SOUTH WITH LOW THAN IN PREVIOUS RUNS
AND ETA IS STAYING THE COURSE BY KEEPING LOW OVER OHIO RIVER AS IT
MOVES NORTHEAST THIS AFTERNOON. REST OF FORECAST AFTER TODAY TO
REMAIN RATHER COLD AND TRANQUIL WITH NEXT CHANCE FOR SNOW WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT.

SHORT TERM...TODAY THROUGH TONIGHT...
HAVE SEEN A MIXED BAG OF PCPN FOR AREAS ALONG AND NORTH OF I-72
EARLY THIS MORNING...THOUGH EXTREME NORTHERN PORTIONS OF CWA HAVE
BEEN DRY FOR THE PAST COUPLE OF HOURS. AS SFC LOW TRACKS TO THE
NORTHEAST TODAY...WILL SEE SEVERAL WAVES OF PRECIPITATION. NORTHERN
THREE COUNTIES TO SEE MOSTLY HEAVY SNOW...4 TO 6 INCHES WITH SOME
SLEET POSSIBLE AS WELL...AS COLD AIR HAS MADE ITS WAY FURTHER SOUTH.
AREAS NORTH OF A SCHUYLER TO MCLEAN COUNTY LINE TO SEE A MIX OF
SNOW...FREEZING RAIN AND SLEET...WITH ACCUMULATIONS OF SNOW ONLY OF
TWO TO FOUR INCHES...BUT SOME ICE ACCUMULATIONS AS WELL. NEXT AREA
NORTH OF A SANGAMON TO VERMILION COUNTY LINE TO SEE A LONG PERIOD OF
FREEZING RAIN AND SLEET WITH ICE ACCUMULATIONS OVER A QUARTER OF AN
INCH AND MAYBE AN INCH OR LESS OF SNOW AS SYSTEM EXITS REGION. ALL
OF THE ABOVE AREAS TO REMAIN IN A WINTER STORM WARNING FOR TODAY.
WILL ADD A WINTER WEATHER ADVISORY FOR AREAS NORTH OF I-70...AS
COLDER AIR SLOWLY FILTERS IN AT THE SURFACE. SOME HEAVY RAIN IS
EXPECTED THIS MORNING...CHANGING OVER TO SOME FREEZING RAIN AND
SLEET BY AFTERNOON. THEN LAST BUT NOT LEAST OUR SOUTHEASTERN 8
COUNTIES TO BE IN A FLOOD WATCH FOR TODAY WITH HEAVY RAIN EXPECTED.
FIRST ROUND OF HEAVY RAIN IS MOVING INTO THE AREA NOW AND WILL
PERSIST FOR MOST OF THE MORNING.

ETA HAS ALL OF THE ACTIVITY COMING TO AN END BY MIDNIGHT TONIGHT. SO
KEPT 30 POPS FOR CWA...WITH LIGHT SNOW NORTH OF I-70 AND A MIX OF
LIGHT RAIN AND SNOW SOUTH OF I-70. COLDER AIR TO FINALLY MOVE IN
WITH LOWS RANGING FROM THE TEENS TO LOWER 20S.

LONG TERM...MONDAY THROUGH SATURDAY...
AS FOR REST OF FORECAST...MADE MINOR ADJUSTMENTS. GFS BRINGING
CHANCE OF SNOW IN A LITTLE QUICKER...SO ADDED LOW CHANCE MENTION TO
CWA FOR WEDNESDAY NIGHT.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING THIS AFTERNOON...ALONG AND NORTH OF A
     SANGAMON COUNTY TO VERMILION COUNTY LINE.
     WINTER WEATHER ADVISORY THIS AFTERNOON...NORTH OF I-70.
     FLOOD WATCH THIS AFTERNOON...SOUTH OF I-70.

&&

SMITH/BYRD
Hazardous weather outlook, Jan 4, 11:50 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1150 AM CST SUN JAN 4 2004

ILZ027>031-036>038-040>051-053-051200-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-
VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...
PEORIA AND SPRINGFIELD
1150 AM CST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WILL LIFT OUT OF THE SOUTHERN PLAINS THIS
AFTERNOON...MOVING INTO THE OHIO VALLEY BY TONIGHT. THIS SYSTEM WILL
SPREAD SNOW...SLEET AND FREEZING RAIN ACROSS THE REGION TODAY. THE
HEAVIEST SNOW WILL GENERALLY FALL WEST OF THE ILLINOIS RIVER AND
NORTH OF PEORIA...WITH 4 TO 6 INCHES OF ACCUMULATION POSSIBLE IN THIS
AREA. SOUTH OF THIS AREA TO A SCHUYLER TO MCLEAN COUNTY LINE...SNOW
ACCUMULATIONS WILL BE A COUPLE INCHES LOWER. HOWEVER...MORE SLEET AND
FREEZING RAIN IS EXPECTED...PRODUCING MINOR ICING ON EXPOSED
SURFACES. SOUTH OF THIS AREA TO THE I-72 CORRIDOR...FREEZING RAIN AND
SLEET WILL BE THE PRIMARY THREAT. THE FREEZING PRECIPITATION MAY
ACCUMULATE AT LEAST A QUARTER OF AN INCH OF ICE. THE PRECIPITATION
WILL DIMINISH ACROSS ALL OF CENTRAL ILLINOIS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ052-054>057-061-051200-
CHRISTIAN-COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY-
INCLUDING THE CITIES OF...MATTOON...SHELBYVILLE AND TAYLORVILLE
1150 AM CST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WILL LIFT FROM THE SOUTHERN PLAINS THIS
AFTERNOON...REACHING THE OHIO VALLEY BY TONIGHT. THE SYSTEM WILL
BRING RAIN...FREEZING RAIN AND SLEET TO THE REGION TODAY. MOST OF
THE FREEZING RAIN AND SLEET WILL FALL THIS AFTERNOON AND WILL CAUSE
MINOR ICE ACCUMULATION. IN ADDITION...AN ISOLATED THUNDERSTORM IS
POSSIBLE TODAY. NO SEVERE WEATHER IS EXPECTED WITH ANY
THUNDERSTORMS. THE PRECIPITATION WILL DIMINISH ACROSS THE REGION
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ062-063-066>068-071>073-051200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1150 AM CST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WILL LIFT FROM THE SOUTHERN PLAINS THIS
AFTERNOON...MOVING INTO THE OHIO VALLEY BY THIS EVENING. THIS SYSTEM
WILL BRING WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS TO THE REGION
TODAY. NO SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS.
HOWEVER...MANY AREA RIVERS AND STREAMS ARE AT HIGH LEVELS. HEAVY
RAINFALL MAY PRODUCE FLOODING NEAR RIVERS AND STREAMS AND OTHER LOW
LYING AREAS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

SMITH/BAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 ice storm. Local standard time, as filed.

Winter Storm, Marshall

When
January 4, 1:00 PM CST to 3:12 PM CST
Where
Marshall forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
January 4, 1:00 PM CST to 3:12 PM CST
Where
Knox forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Winter Storm, Stark

When
January 4, 1:00 PM CST to 3:12 PM CST
Where
Stark forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Ice Storm, McLean

When
January 4, 2:00 PM CST to 3:12 PM CST
Where
McLean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382163, 5383964, 5383965, 5382164.